Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 188, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 23, 2023, 4:30 PM CDT for Chariton County, Linn County, Livingston County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2023, 4:30 PM CDT (21:30 UTC)
- Expired
- Jul 23, 2023, 5:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chariton County, MO, Linn County, MO, Livingston County, MO
The radar
The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 472 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1905 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:15 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 23, 2:15 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 215 PM CDT Sun Jul 23 2023 .Discussion... Issued at 215 PM CDT SUN JUL 23 2023 Key Messages: - Hot and humid conditions likely this week. - Showers and storms possible this afternoon and again Monday into Tuesday. A very strong upper-level ridge was centered near the Four-Corners area this afternoon with upper-level troughing noted over eastern North America. This puts our forecast area in a pronounced northwest flow regime. Over the next couple of days, the upper pattern will change little as the upper ridge slowly moves east. This slow progression will have several effects on our weather. First, we'll remain in northwest flow. That will allow for one or more convective systems to affect the area with either showers and storms or the cloud debris from them. Both of these would inhibit temperatures from reaching their potential. Which ties into the second effect, as that high shifts east, we'll have the potential to see hotter temperatures. This afternoon, a weak boundary will push southward through the area and that may provide enough forcing to lead to some isolated showers and storms. This looks most likely over our eastern and southern zones and have added some pops in east and continued pops in our south. The impact with these storms will be from gusty winds given high values of downdraft CAPE. Tonight into tomorrow, models show a low-level jet focusing over the mid-Missouri River valley. This leads to a corridor of strong, moist insentropic ascent that shows up well in the 310K to 315K surfaces. Given this, it's possible we'll see an area of showers and storms developing in the vicinity of eastern NE/ western IA that then tracks to the southeast within the northwesterly flow regime. Have gone ahead and expanded pops and increased cloud cover to account for this potential. This will also lead to temperatures, especially over north central to northeastern MO, being relatively cooler. It also adds considerable uncertainty to the temperature forecast as eastern KS and western MO are on the edge of potential convection and cloud cover. If precipitation is bit further west, temperatures will be cooler. Further east, hotter temperatures become more likely. With this uncertainty, we'll continue to message hot temperatures but at this point, at least for Monday and possibly Tuesday, just don't have the confidence to issue a heat advisory. By midweek and into the later portion of the week, the upper ridge will have expanded across much of the southwestern two-thirds of the US. The center of the ridge will remain to our southwest, sparing us the absolutely brutal heat, but this will very likely lead to highs near 100 or several degrees above 100 by late week. As with early in the week, there is uncertainty regarding potential convection or its debris moving into the forecast area. It seems unlikely we'll see much in the way precipitation later in the week as we'll likely be capped off by 14C to 16C 700mb temperatures. We'll also see greater thickness values as the thermal ridge expands across KS and into MO. Heat related products look more likely later in the week with hotter temperatures, but at the same time, dewpoints begin to decrease keeping the extreme heat at bay. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1224 PM CDT SUN JUL 23 2023 VFR conditions are expected through the forecast with only high level clouds moving through. Winds will generally be light and less than 10 kts through the forecast. But a wind shift will bring winds to the north this evening with winds then becoming variable overnight. Winds begin to prevail from the southwest again late tomorrow morning. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...CDB
Hazardous weather outlook, Jul 23, 5:46 AM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 546 AM CDT Sun Jul 23 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241100- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 546 AM CDT Sun Jul 23 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight There is a marginal risk for strong to severe thunderstorms this afternoon and evening for areas south of Interstate 70. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous heat arrives Monday and continues through the week with afternoon high temperatures in the upper 90s and heat indices above 100 degrees. Overnight lows are forecast to only drop to around 80 degrees. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 23, 3:25 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
325 PM CDT Sun Jul 23 2023
MOZ024-025-032-033-232115-
Macon MO-Chariton MO-Randolph MO-Linn MO-
325 PM CDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of Randolph, northern
Chariton, southern Linn and southern Macon Counties through 415 PM
CDT...
At 324 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles southwest of Callao, or 10 miles east of
Marceline, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moberly, Macon, Brookfield, Marceline, Salisbury, Huntsville, Bevier,
Bucklin, Laclede, Clark, Callao, Cairo, New Cambria, Renick, Mendon,
Jacksonville, Clifton Hill, Sumner, Rothville and Excello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3925 9232 3925 9234 3960 9327 3963 9326
3964 9327 3969 9328 3970 9327 3970 9328
3987 9329 3982 9229
TIME...MOT...LOC 2024Z 313DEG 16KT 3970 9276
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LeightonSpecial weather statement, Jul 23, 4:14 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
414 PM CDT Sun Jul 23 2023
MOZ023>025-031>033-040-232200-
Carroll MO-Macon MO-Chariton MO-Livingston MO-Randolph MO-Linn MO-
Howard MO-
414 PM CDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of Randolph, Chariton,
southern Linn, north central Carroll, northeastern Howard, southern
Macon and southeastern Livingston Counties through 500 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Laclede, or 10 miles southwest of Brookfield, moving
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moberly, Brookfield, Marceline, Salisbury, Huntsville, Higbee,
Keytesville, Meadville, Hale, Laclede, Clark, Cairo, Wheeling,
Renick, Mendon, Jacksonville, Clifton Hill, Sumner, Rothville and
Triplett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3925 9232 3925 9243 3923 9244 3923 9245
3955 9338 3984 9340 3961 9230
TIME...MOT...LOC 2114Z 310DEG 21KT 3968 9323
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:25 PM CDT | Special Weather Statement | EAX | Chariton, Macon, Randolph | 50 min |
| Jul 23, 4:14 PM CDT | Special Weather Statement | EAX | Chariton, Randolph | 46 min |
| Jul 23, 5:00 PM CDT | Special Weather Statement | EAX | Chariton, Randolph | 45 min |
| Jul 23, 5:06 PM CDT | Flash Flood Warning | EAX | Chariton, Linn, Livingston | 3 hr |
| Jul 23, 5:42 PM CDT | Special Weather Statement | EAX | Chariton | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.